Alert archive / Hawaii / High Surf Warnings in 2018
High Surf Warning 17, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Dec 15, 2018, 3:30 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 15, 2018, 4:00 PM HST. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2018, 3:30 AM HST (13:30 UTC)
- In effect from
- Dec 15, 2018, 4:00 PM HST
- Expired
- Dec 17, 2018, 3:27 AM HST
- In force
- 35 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218 WHHW40 PHFO 151330 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 AM HST Sat Dec 15 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .A large, long-period northwest swell will begin arriving by this afternoon and rise rapidly tonight. The swell is expected to peak Sunday and gradually lower Sunday night. HIZ001>003-006>008-012-013-017-020-160230- /O.NEW.PHFO.SU.W.0017.181216T0200Z-181217T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Windward Haleakala- 330 AM HST Sat Dec 15 2018 ...HIGH SURF WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM HST MONDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect from 4 PM this afternoon to 6 AM HST Monday. * SURF...Building to 20 to 25 feet late this afternoon and rising to 25 to 35 feet late tonight and Sunday along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai, and Maui; building to 15 to 20 feet late this afternoon and rising to 20 to 28 feet late tonight and Sunday along west facing shores of Oahu and Molokai. Surf will gradually lower Sunday night. * TIMING...late this afternoon through Sunday night. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$
4 follow-up statements
601 WHHW40 PHFO 160151 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 351 PM HST Sat Dec 15 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .Forerunners from a large, long-period northwest swell is starting to arrive along exposed north and west facing shores. Surf is expected to rise rapidly tonight, peak Sunday and gradually lower Sunday night. Another large northwest swell is expected on Tuesday. HIZ019-161500- /O.EXA.PHFO.SU.W.0017.181216T0200Z-181217T1600Z/ Maui Central Valley- 351 PM HST Sat Dec 15 2018 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST MONDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect until 6 AM HST Monday. * SURF...Rapidly rising to 25 to 35 feet late tonight and Sunday along north and west facing shores. * TIMING...Building tonight, peaking Sunday and gradually decreasing Sunday night. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ001>003-006>008-012-013-017-020-161500- /O.CON.PHFO.SU.W.0017.181216T0200Z-181217T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Windward Haleakala- 351 PM HST Sat Dec 15 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...Rapidly rising to 25 to 35 feet late tonight and Sunday along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai, and Maui; quickly building to 20 to 26 feet late tonight and Sunday along west facing shores of Oahu and Molokai. Surf will gradually lower Sunday night. * TIMING...Building tonight, peaking Sunday and gradually decreasing Sunday night. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ025-161500- /O.NEW.PHFO.SU.Y.0060.181216T1000Z-181217T1600Z/ Big Island North and East- 351 PM HST Sat Dec 15 2018 ...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST MONDAY... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect from midnight tonight to 6 AM HST Monday. * SURF...Building to 15 to 22 feet along exposed north facing shores. * TIMING...Building tonight, peaking Sunday and gradually decreasing Sunday night. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$ Kino
274 WHHW40 PHFO 161326 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 326 AM HST Sun Dec 16 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .Surf is expected to peak today and gradually lower tonight. Another large northwest swell is expected on Tuesday. HIZ001>003-006>008-012-013-017-019-020-170230- /O.CON.PHFO.SU.W.0017.000000T0000Z-181217T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 326 AM HST Sun Dec 16 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...Rising to 20 to 30 feet today along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai, and Maui; building to 15 to 22 feet today along west facing shores of Oahu and Molokai. Surf will gradually lower tonight. * TIMING...Peaking today and gradually decreasing tonight. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ025-170230- /O.CON.PHFO.SU.Y.0060.000000T0000Z-181217T1600Z/ Big Island North and East- 326 AM HST Sun Dec 16 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...Building to 12 to 18 feet along exposed north facing shores of the Big Island. * TIMING...Peaking today and gradually decreasing tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
882 WHHW40 PHFO 170157 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 357 PM HST Sun Dec 16 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .Surf is currently peaking this evening and will steadily lower tonight. Another large northwest swell is expected on Tuesday. HIZ001>003-006>008-012-013-017-019-020-171500- /O.CON.PHFO.SU.W.0017.000000T0000Z-181217T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 357 PM HST Sun Dec 16 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...18 to 25 feet tonight along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai, and Maui; 12 to 20 feet tonight along west facing shores of Oahu and Molokai. Surf will steadily lower tonight. * TIMING...Peaking this evening and decreasing tonight. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ025-171500- /O.CON.PHFO.SU.Y.0060.000000T0000Z-181217T1600Z/ Big Island North and East- 357 PM HST Sun Dec 16 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...12 to 18 feet along exposed north facing shores of the Big Island. * TIMING...Peaking this evening and decreasing tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$ Kino
691 WHHW40 PHFO 171327 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 327 AM HST Mon Dec 17 2018 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORE OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .The current northwest swell is on the decline, and surf heights have fallen below warning level. Expect surf to be on the increase again tonight as a new, larger northwest swell begins to build in. This will once again bring warning level surf along north and west facing shores of the smaller islands, and will likely reach advisory levels over portions of the Big Island. HIZ001>003-006>008-012-013-017-019-020-180230- /O.CAN.PHFO.SU.W.0017.000000T0000Z-181217T1600Z/ /O.NEW.PHFO.SU.Y.0061.181217T1327Z-181218T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 327 AM HST Mon Dec 17 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST this evening for north and west facing shores of Niihau, Kauai, Oahu, Molokai and north facing shores of Maui. * SURF...12 to 16 feet along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai, and Maui; 8 to 12 feet tonight along west facing shores of Oahu and Molokai. Surf will increase again tonight as the new swell arrives. * TIMING...Declining today, before beginning to increase again tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ025-171430- /O.CAN.PHFO.SU.Y.0060.000000T0000Z-181217T1600Z/ Big Island North and East- 327 AM HST Mon Dec 17 2018 ...HIGH SURF ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the High Surf Advisory for north facing shores of the Big Island. Surf will be on the rise tonight or tomorrow as the new swell arrives. $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 14, 8:21 PM HST, 7 hours 9 minutes earlier.
Area forecast discussion, Dec 14, 8:21 PM HST, 7 hours 9 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 821 PM HST Fri Dec 14 2018 .SYNOPSIS... Mostly dry and pleasant weather can be expected over the weekend thanks to a stable trade wind air mass. Winds will gradually diminish over the weekend and on into early next week as the high weakens, due to a front approaching the islands. The front is expected to move down the island chain from late Tuesday through Wednesday with showers increasing with its passage. Cooler and breezy weather will fill in behind the front. && .DISCUSSION... The forecast package was updated to lower the overnight POPS for the smaller island and change the showers to light showers. Satellite imagery shows widely and randomly dispersed low clouds mainly across the island's windward waters. They are moving from east to west with a moderate to strong trade wind flow. Appearance of these clouds suggests stable stratocumulus with a few embedded light showers, especially upwind of the Big Island. Both the GFS and ECMWF, points to some light precip activity over windward Big Island through the weekend, so kept some scattered light nighttime showers in the grids for that area. There is a strong low level inversion at around 5k feet area- wide. This low level inversion is forecast to hold through Sunday, which means the continuation of the nice weather like today, and limiting the light showers. It should be noted, that a patch of radar returns now exiting Kauai County is false returns and not real precipitation. About 280 miles N of Kauai is surface ridge of high pressure. This ridge extends from a 1022 mb high pressure cell located 670 miles NW of Kauai. The two continues to supply the islands with sometimes windy trades. The center the high pressure will be moving east, passing N of the islands on Sunday with central pressure of 1023 mb. It is'nt a very strong high but will be strong enough to produce locally strong trades, felt especially in the more sensitive near-shore waters around Maui County and waters south of the Big Island. See the marine section below for more details. In the mean time, the trades will continue to slowly trend down. It looks like, based on the latest GFS model from this evening, the trades will lower to below Small Craft Advisory strength by Tuesday, with our winds becoming light and variable Monday night. A front is expected to be near the far NW offshore waters Monday night. Twelve hours later, the front weakens to where light northerly winds forge ahead of the actual front, which is just NW of Kauai, to over Kauai and Oahu. The front will be accompanied by some scattered showers as it work its way down the island chain. Expect the front to be east of the Big Island by Wednesday evening. Moderate to strong trades fill in behind the front along with a cool and dry air mass. && .AVIATION... A deep-layer ridge centered N of the islands will change little through Saturday, with stable trade wind weather prevailing. The moderate to locally fresh ENE trade winds will deliver stable low clouds that will favor windward areas, and a subsidence inversion based near 5500 feet will keep any rainfall very light. While brief and ISOL MVFR ceilings may occur, VFR conditions will prevail statewide. AIRMET Tango for low-level turbulence to the S and W of the mountains will remain posted into at least Saturday. && .MARINE... Trade winds are expected to ease some tonight and Saturday, with the typically windier areas near Maui and the Big Island continuing to see Small Craft Advisory (SCA) level winds. The current northwest swell continues to bring elevated seas, maintaining SCA level seas for other coastal waters near Molokai through tonight. With the trade winds easing, expect surf along east facing shores to lower. The High Surf Advisory (HSA) for east facing shores was thus cancelled. A new northwest swell will arrive late in the day Saturday, and rise rapidly to warning levels. It is expected to peak Sunday, and then subside some on Monday. An even larger northwest swell will build late Monday, once again peaking at warning levels. Exposed coastal waters will once again rise to over 10 feet as these swells come rolling through. Expect the current SCA to once again be expanded to most, if not all, the coastal waters for the first half of the new week as the new swells arrive. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Saturday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Saturday for Kaiwi Channel- Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. && H Lau/Birchard/Kinel
Nearby
High Surf Warnings in Hawaii, 2018Every high surf warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.